Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 474, NWS North Platte, NE

September 22, 2008Cherry County, Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 22, 2008, 7:43 PM MDT for Cherry County, Grant County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2008, 7:43 PM MDT (01:43 UTC)
Expired
Sep 22, 2008, 8:30 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Grant County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 4:57 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2630 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 230143
SVRLBF
NEC031-075-230230-
/O.NEW.KLBF.SV.W.0474.080923T0143Z-080923T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
743 PM MDT MON SEP 22 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  GRANT COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 830 PM MDT

* AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SWEDE LAKE...OR 21 MILES NORTHWEST OF
  ARTHUR...AND MOVING NORTHEAST AT 27 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF PRATT LAKE BY 810 PM MDT...
  HYANNIS BY 815 PM MDT...
  WHITMAN BY 830 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4227 10186 4214 10137 4174 10173 4175 10203
      4184 10206 4188 10206
TIME...MOT...LOC 0143Z 222DEG 23KT 4184 10191

$$

13
2 follow-up statements
000 
WWUS53 KLBF 230202
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
902 PM CDT MON SEP 22 2008

NEC031-075-230230-
/O.CON.KLBF.SV.W.0474.000000T0000Z-080923T0230Z/
GRANT NE-CHERRY NE-
802 PM MDT MON SEP 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHWESTERN CHERRY AND GRANT COUNTIES...

AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF SWEDE LAKE...OR 19 MILES
NORTHWEST OF ARTHUR...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 61 MILE MARKER 150 BY 810 PM MDT...
  7 MILES NORTHWEST OF PRATT LAKE BY 815 PM MDT...
  HYANNIS BY 820 PM MDT...
  WHITMAN BY 825 PM MDT...
  7 MILES SOUTHEAST OF HIGHWAY 61 MILE MARKER 170 BY 830 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4227 10186 4214 10137 4174 10173 4175 10203
      4184 10206 4188 10206
TIME...MOT...LOC 0202Z 215DEG 40KT 4183 10185

$$

13
000 
WWUS53 KLBF 230229
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
929 PM CDT MON SEP 22 2008

NEC031-075-230239-
/O.EXP.KLBF.SV.W.0474.000000T0000Z-080923T0230Z/
GRANT NE-CHERRY NE-
829 PM MDT MON SEP 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY AND GRANT 
COUNTIES WILL EXPIRE AT 830 PM MDT...

THE STORM WHICH HAD PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER 
WESTERN NEBRASKA THROUGH MIDNIGHT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4227 10186 4214 10137 4174 10173 4175 10203
      4184 10206 4188 10206
TIME...MOT...LOC 0229Z 215DEG 40KT 4208 10162

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:38 PM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 22, 2:38 PM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT MON SEP 22 2008

.DISCUSSION...

THE 12Z MODELS ARE IN GOOD AGREEMENT THAT THE AREA OF LOW PRESSURE
CURRENTLY EXTENDING FROM EASTERN COLORADO INTO WRN SOUTH DAKOTA WILL
PUSH EAST TONIGHT. IN ADDITION UPPER TROUGH AXIS WILL MOVE INTO WRN
PNHDL BY 12Z TUESDAY PROVIDING A BROAD AREA OF UPPER LEVEL
DIVERGENCE IN RIGHT ENTRANCE REGION OF CYCLONICALLY CURVED JET. THE
FOCUS FOR SEVERE THUNDERSTORMS WILL EXIST AFTER 00Z THROUGH 06Z
TUESDAY ESPECIALLY FOR AREAS WEST OF VALENTINE THROUGH OGALLALA.
THIS AREA WILL BE WITHIN 0-6 KM SHEAR VALUES OF 30-45KTS ALONG WITH
MUCAPES OF 1500-2000J/KG DURING TIME OF INITIATION.  THIS SHOULD
PROVE TO BE AN UNUSUALLY STRONG THUNDERSTORM EVENT FOR THIS FIRST
DAY OF AUTUMN. HIGHEST 60-80 POPS GOING IN THE GRIDDED FCST THIS
EVENING FOR CHERRY AND SHERIDAN WITH 60 POPS ACROSS THE REMAINDER
OF THE NCTRL AFTER MIDNIGHT. AREAS FURTHER SOUTH SHOULD EXPECT AT
LEAST WIDELY SCATTERED COVERAGE BY LATE EVENING INTO THE EARLY
MORNING HOURS. WINDS ARE ANOTHER CONCERN. H85 WINDS INCREASE TO
50-60 KTS MAINLY EAST OF HWY 83. EXISTING PRESSURE GRADIENT WILL
ONLY TIGHTEN UP FURTHER WITH APPROACH COLD FRONT. WINDS ACROSS THE
EAST WILL ACTUALLY SUBSIDE INTO THE BREEZY CATEGORY AROUND
00Z...THEN PICK BACK UP THROUGHOUT THE EVENING INTO THE HIGH WINDY
CATEGORY. PLAN TO KEEP THE GOING WIND ADVISORY GOING DUE TO STRONGER
WINDS AGAIN THIS EVENING.

ON TUESDAY...THE FRONTAL SYSTEM WILL MOVE SWIFTLY EAST AND PUSH INTO
CNTRL KANSAS BEFORE LIFTING BACK NORTH AS A WARM FRONT WEDNESDAY AND
WEDNESDAY NIGHT. WILL KEEP SLIGHT CHC FOR TSRA WED AFTN THROUGH
WEDNESDAY NIGHT ACROSS THE SERN AREAS. THE STRING OF 7 DAYS AT LBF
ABOVE 80 DEGREES WILL LIKELY AFTER TODAY WITH COOLER TEMPS FCST NEAR
78 FOR TUESDAY. COOL AND DRIER AIR TUESDAY NIGHT WILL ALLOW FOR A
COOL NIGHT INTO THE UPPER 30S TO LOWER 40S ACROSS THE WEST AND MID
40S TO AROUND 50 EAST. A WARMUP INTO THE 80S ACROSS THE REGION WILL
RESUME WEDNESDAY THROUGH FRIDAY.  MEDIUM RANGE MODEL INDICATING A
COOLDOWN BEGINNING SATURDAY WITH UPPER 70S/LOWER 80S THEN EVEN
COOLER POSSIBLE SUNDAY MONDAY IN THE 70S. WILL FOLLOW ENSEMBLE
MEANS AND HPC GUIDANCE AS OPPOSED TO OPERATIONAL 12Z GFS AND ECMWF.
THE OPERATIONAL MODELS NOW BOTH INDICATE A SUBSTANTIAL COOLDOWN
SUNDAY AND MONDAY. HAVE INTRODUCED A SLIGHT CHC FOR SHOWERS SATURDAY
NIGHT THROUGH SUNDAY. CURRENT OPERATIONAL MODELS HOWEVER SUGGEST
RAIN CHCS WOULD EXTEND THROUGH MONDAY ALONG WITH HIGHS MONDAY ONLY
IN THE 60S. ADJUSTMENT TO DAYS 6 AND 7 FOR COOLER HIGHS AND ADDITION
OF POPS SUNDAY NIGHT AND MONDAY WILL NEED TO BE CONSIDERED DURING
THE NEXT FEW FORECAST PACKAGES.
&&

.AVIATION...

SHORT WAVE TROUGH TO PUSH A COLD FRONT ACROSS THE REGION TONIGHT.
SOUTH WINDS AHEAD OF THE FRONT WILL CONTINUE...WITH A SWITCH TO THE
NORTHWEST BEHIND THE FRONT. WIND GUSTS OF 20 TO 30 KTS POSSIBLE THIS
EVENING...WITH A SLIGHT SLACKEN OF WINDS AFTER MIDNIGHT...WITH THE
SWITCH TO NORTHWEST OVERNIGHT. ALONG/AHEAD OF THE COLD FRONT AM
EXPECTING A BROKEN LINE OF STRONG THUNDERSTORMS...ESPECIALLY ACROSS
NORTHERN NEBRASKA. FURTHER SOUTH...FOR KLBF...MORE REMOVED FROM LOW
CENTER MOVING ACROSS S DAKOTA SO NOT AS CONFIDENT OF ACTIVITY. HAVE
KEPT PROB30 THUNDER AT BOTH TAF SITES AS TIMING STILL UNCERTAIN.
THIS TIMING WILL BE REFINED IN FURTHER UPDATES. ALSO WILL SEE A
CHANCE AT MVFR CONDITIONS WITH PASSING STORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TIL 10 PM CDT THIS
EVENING FOR NEZ007-009-010-027>029-038.

&&

KAR/MM
Hazardous weather outlook, Sep 22, 2:47 PM MDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT MON SEP 22 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-232100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
347 PM CDT MON SEP 22 2008 /247 PM MDT MON SEP 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL PUSH ACROSS THE OUTLOOK AREA TONIGHT.
THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. THERE IS A SLIGHT
RISK FOR THE THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER...AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

THE AREA OF GREATEST CONCERN FOR SEVERE WEATHER IS NORTH OF
INTERSTATE 80 AND WEST OF HIGHWAY 183 WITH THE THREAT INCREASING
NORTHWARD TOWARD THE SOUTH DAKOTA BORDER.

IN ADDITION TO THE SEVERE WEATHER...SOUTH WINDS WILL INCREASE TO
30 MPH OR GREATER THIS EVENING ACROSS PARTS OF NORTH CENTRAL
NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE EARLY TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Sep 22, 7:17 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM CDT MON SEP 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             6 N GORDON              42.89N 102.20W
09/22/2008  E0.88 INCH       SHERIDAN           NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:06 PM MDTSevere Thunderstorm WarningLBFGarden39 min
Sep 22, 6:12 PM MDTSevere Thunderstorm WarningLBFSheridan48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.